Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: Can a person lose the ability to metabolize caffeine?


 camom - Mon Sep 22, 2008 3:49 am

I am a 48 year-old woman. I have noticed that over the past few years I have lost the ability to tolerate caffeine. Usually I don't have any, or very little caffeine (I drink decaf instant coffee and decaf or herbal tea, for instance). I treat it like a drug because I noticed about 10 years ago that I was getting rather sensitive to it (if I had coffee or tea after 3 p.m. it would keep me up all night, for example).

Lately I've noticed that if I have a cup of regular coffee, or an Excedrin containing caffeine, I feel very ill for many hours. My heart pounds so hard, and I get so much anxiety that I feel like I'm going to have a panic attack or pass out. The feeling can last for hours, especially if I accidentally drink something containing a lot of caffeine. It also seems to affect my digestion, giving me reflux symptoms and stomach cramps for days afterward. It takes me the better part of a week to feel normal again!

The only medication I take is Synthroid for my Hypothyroidism and an oral contraceptive (same one I've been taking for the past several years). The last time I got my TSH checked it was 1.0, which is where the doctor wants it, and where it has been for many years. I know that having a TSH so close to the "Hyperthyroid" range can make a person feel jumpy, but my reaction to caffeine in the past few months has been getting worse for no apparent reason.

I had also recently taken Mobic for back pain and have had a couple of epidural cortisone shots recently, also for back pain (I have an ongoing disc problem). I'm not sure if the cortisone or the NSAID has anything to do with this.

I've read that there is a specific enzyme that is responsible for metabolizing caffeine. Can a person begin to make less of that enzyme over time, or lose the ability to make the enzyme entirely? I've noticed that other stimulants (such as Sudofed) nowadays also make me MUCH more jittery than previously. And even one little glass of wine makes me drunk and gives me a slight hangover (as if my body isn't metabolizing the alcohol properly).

Any idea why this could be? Is it just part of getting older, or is there another reason that should be investigated?

Thank you! :-)
 Debbie Miller, RN - Wed Oct 15, 2008 6:00 pm

User avatar Hello,
I don't think this is a serious problem you need to worry about but yes, you can begin to have sensitivity to any substance at any time - even things you have used for many years. Your body can develop an intolerance. I don't know about the metabolizing part of your question but the good news is it's easy enough to correct the problem by avoiding caffeine, now that you know the source of the symptoms.

Many people cannot tolerate caffeine. It is a drug so if it bothers you, avoid it.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us